Practice Lesson of the Week

An underdiagnosed cause of nipple pain presented on a camera phone

BMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b2553 (Published 22 July 2009) Cite this as: BMJ 2009;339:b2553
  1. O L Holmen, foundation house officer 1,
  2. B Backe, professor in obstetrics2
  1. 1Department of Obstetrics and Gynecology, St Olav’s University Hospital, Trondheim, Norway
  2. 2Department of Laboratory Medicine, Children’s and Women’s Health, Norwegian University of Science and Technology, Trondheim
  1. Correspondence to: O L Holmen oddgeir.lingaas.holmen{at}gmail.com
  • Accepted 14 October 2008

Ordinary camera phones deliver high quality photographs, which can help doctors make uncommon diagnoses

Raynaud’s phenomenon of the nipple is a possible diagnosis in lactating women with severe nipple pain. It is characterised by vasospasm of the arterioles causing intermittent ischaemia, which is manifested as pallor, followed by cyanosis as the venous blood is deoxygenated, and then erythema when reflex vasodilatation occurs. Because symptoms do not appear straight after delivery, mothers may seek the help of their GPs rather than of hospital clinicians. It is important, therefore, to educate primary healthcare workers about severe nipple pain, especially since prompt recognition and treatment allow mothers to continue breastfeeding.

Case report

A 25 year old woman sought antenatal obstetric care early in the second trimester of her first pregnancy, reporting frequent episodes of extreme bilateral nipple pain. A typical episode lasted between 5 and 15 minutes and was so painful as to bring her to tears.

She described how the pain altered in tandem with a triphasic colour change of the nipples: first white combined with a tingling pain (“tightening a vice screw”), then blue with a burning pain (“pouring acid”), and finally a red phase combined with numbness as the pain decreased. The nipples would stay sore for some time afterwards. She presented three photographs from her camera phone depicting the colour changes of a typical episode (figure).

Figure1

Vasospasm of the arterioles manifesting as pallor (left), followed by cyanosis, and then erythema (centre). The right hand image shows the normal, asymptomatic, status.

We suspected Raynaud’s phenomenon of the nipple because of the typical triphasic colour changes and simultaneous pain characteristics.

Beside sporadic episodes of migraine, the patient had no former medical history, no known nipple trauma, no breast surgery, no family history of collagen diseases, and she was a non-smoker. She had never before taken notice of the colour changes, although she had on some occasions experienced similar nipple pain since her late adolescence. These sporadic episodes had occurred only in winter when she had been skiing. Heat would typically resolve the symptoms.

The intensity and frequency of the episodes increased dramatically during the patient’s pregnancy. Fresh episodes occurred whenever her fingers, toes, or nipples became cold, as when walking barefoot or taking a shower. Their frequency increased from two to three episodes a week early in the second trimester to two to three episodes a day by the end of the third trimester. Symptom triggers were reduced, including minimised cold exposure (for example, wool bra pads and wool socks) and increased indoor temperature, with only a slight decrease in new episodes. In agreement with the patient, drug treatment was postponed until after she had given birth.

Surprisingly, the nipple pain resolved immediately after delivery (in gestational week 38, with birthweight at the lower end of normal at 2800 g), and she began breastfeeding during her stay on the labour ward without pain. However, in the second week after delivery, the pain gradually returned during lactation with such intensity that breastfeeding became unbearable. It was most intense in the breast that produced the most milk. A lactation consultant confirmed correct positioning and latch. Nifedipine 30 mg sustained release tablet was then initiated, with symptoms completely resolving within one week. No side effects were registered.

We made two attempts at stopping the medication 6 and 12 weeks postpartum. Both times the nipple pain returned during the following week with unbearable intensity, and the patient had to resort to using a breast pump. When nifedipine was reintroduced the pain resolved completely within a few days.

The treatment was successfully ceased one year postpartum, and the patient experienced no further symptoms. The infant continued to be breastfed up to 18 months and grew well.

Discussion

Nipple pain is a common cause of weaning, second only to low milk production.1 Poor positioning, or latch, is the most common cause of nipple pain.2 Blanching of the nipple may be caused by mechanical pressure. As in this patient, additional symptoms such as biphasic or triphasic colour changes, precipitation by cold stimulus, bilateral involvement, and occurrence of symptoms when the patient is not breastfeeding should therefore be present before a diagnosis of Raynaud’s phenomenon of the nipple is made. The severe pain combined with the whiteish changes of the nipple are often misinterpreted as candida, and many lactating women may be wrongly treated with repeated courses of antifungal therapy.3

Raynaud’s phenomenon in general occurs when the ambient temperature drops below a certain threshold that is specific to each individual.4 Exposure to cold should be avoided, and warm clothing and breastfeeding in warm environments are encouraged. Patients with Raynaud’s phenomenon are usually advised to avoid medications or substances such as caffeine, nasal vasoconstrictors, and tobacco that induce vasoconstriction.4

Women with persistent pain require immediate relief to continue breastfeeding successfully. Recommended treatment is 30 mg nifedipine of sustained-release once-daily formulation,4 and most women respond within two weeks.5 To our knowledge, all women described in the literature as having received medication experienced remission of symptoms and continued to breastfeed their babies, although a second or third course was sometimes required.3 5 6 No adverse effects on the infants were reported, and the use of nifedipine during lactation is approved both by the British National Formulary7 and the American Academy of Pediatrics.8 The primary form of Raynaud’s phenomenon is related to functional alterations alone, being the most common form among women (85%).4 Secondary Raynaud’s phenomenon, which reflects structural microvascular abnormalities, has been associated with medical conditions such as connective tissue disease (for example, systemic sclerosis), drugs and toxic agents, and endocrine disorders (for example, hypothyroidism).

Increased activity of Raynaud’s phenomenon during pregnancy, as in this patient, is previously described in a patient with systemic sclerosis.9 Also in accordance with our case, Kahl et al showed that mean birth weight of babies of women with primary Raynaud’s phenomenon was reduced.10 This could represent a manifestation of systemic vasospasm.

Vasospasm of the nipple was first described in the 1970s,11 although the association with Raynaud’s phenomenon was first suggested by Coates et al in 1992.12 Since then, only a limited number of case reports have been presented in the literature,3 5 6 12 13 14 15 and the prevalence of the disease is unknown. The phenomenon is possibly an underdiagnosed cause of nipple pain. This could be because of GPs’ lack of awareness of it, especially when mothers seek the help of their GPs rather than of hospital clinicians due to delay of symptoms after delivery, and because symptoms of a single episode have vanished before the patient reaches the GP’s office.

Notes

Cite this as: BMJ 2009;339:b2553

Footnotes

  • Contributors: OLH wrote the paper and BB put forward the idea and reviewed the paper. Both authors were involved in clinical management of the patient.

  • Funding: None.

  • Competing interests: None declared.

  • Provenance and peer review: Not commissioned; externally peer reviewed.

  • Patient consent obtained.

References